Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 322, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Nov 2, 2018, 11:02 PM MDT for Larimer County, Weld County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 2, 2018, 11:02 PM MDT (05:02 UTC)
- Expired
- Nov 2, 2018, 11:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 11:41 PM MDT | NON-TSTM WND GST 67 | 7 Wnw Campion, CO | MESONET STATION F2478, 1 WSW LOVELAND HEIGHTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2726 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS55 KBOU 030502
SVRBOU
COC069-123-030545-
/O.NEW.KBOU.SV.W.0322.181103T0502Z-181103T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1102 PM MDT FRI NOV 2 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
West central Weld County in northeastern Colorado...
Southeastern Larimer County in north central Colorado...
* Until 1145 PM MDT.
* At 1101 PM MDT, a strong storm was located over eastern Loveland,
or 10 miles south of Fort Collins, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Collins, northwestern Greeley, Loveland, Windsor, Johnstown,
Milliken, Berthoud, Mead, Severance, Timnath, Masonville, Bellvue
and Drake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4050 10475 4022 10498 4025 10506 4026 10506
4026 10508 4040 10541 4067 10524
TIME...MOT...LOC 0501Z 305DEG 31KT 4041 10506
HAIL...<.75IN
WIND...60MPH
$$
ENTREKIN1 follow-up statement
430
WWUS55 KBOU 030536
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1136 PM MDT FRI NOV 2 2018
COC069-123-030545-
/O.EXP.KBOU.SV.W.0322.000000T0000Z-181103T0545Z/
Weld CO-Larimer CO-
1136 PM MDT FRI NOV 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD AND
SOUTHEASTERN LARIMER COUNTIES WILL EXPIRE AT 1145 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 45 mph are still possible with these weakening showers.
LAT...LON 4050 10475 4022 10498 4025 10506 4026 10506
4026 10508 4040 10541 4067 10524
TIME...MOT...LOC 0535Z 305DEG 31KT 3976 10479
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 9:12 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 2, 9:12 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 912 PM MDT Fri Nov 2 2018 .UPDATE... Issued at 912 PM MDT Fri Nov 2 2018 Radar data and web cameras in the mountains are showing increasing snowfall over the last couple hours as the first wave of the upcoming parade of storms gets going. Mountain road conditions currently vary from bare and wet on I-70 to snow and slush over Rabbit Ears Pass. Several inches of snow are expected over the next few hours according to the latest runs of the HRRR, RAP and NAM. The ongoing Winter Weather Advisory looks appropriate for now, and will remain in effect. Strong downsloping will keep areas along the foothills dry, but areas of precipitation will develop and increase over the plains after midnight. && .SHORT TERM...(This evening through Saturday) Issued at 249 PM MDT Fri Nov 2 2018 Satellite and radar imagery show our much anticipated short wave dropping southeast across the spine of the northern Rockies this afternoon. The main shot of lift and precipitation was just reaching western Wyoming and southeast Idaho, and probably an hour or two behind original schedule. As a result, we now expect the sharp increase in snowfall to reach the Rabbit Ears Pass to Rocky Mountain National Park area toward 7 PM, and then the I-70 Corridor closer to 10 PM. Snow intensity still expected to increase significantly with snowfall rates around 1 inch per hour later this evening into the early morning hours. Overall, the moisture depth per latest satellite imagery is limited and therefore amounts may be reduced by an inch or so. However, the orographics are very strong (upwards of 40-50 knots at 700 mb for a few hours this evening), lapse rates improve to 7-8 C/km, cold advection occurs, and we have strong lift on the nose of the powerful Pacific jet increasing to 120-130 knots. Those parameters would help make up for the limiting moisture so overall we'll maintain the same forecast snow accumulations at this point. Snowfall rates will be decreasing later tonight through much of Saturday with some drying aloft and gradual decrease of the orographic component. The current Winter Weather Advisory for the mountains above 9000 feet looks good, with a 5 to 12 inch snow forecast and hazardous travel due to blowing snow and snow-packed and icy roads. Road conditions may gradually improve on Saturday especially in valley locations. On the plains, we should see a couple showers spill out of the mountains later this evening with the passage of the mid level cold front and lift from the upper jet. Most of this precipitation would be in the form of rain. Later tonight into Saturday morning, a few snowflakes may mix in but no accumulation is expected given relatively mild temps. Other concern is the wind. For this evening, the cross mountain flow increases to nearly 50 knots, but at the same time the stable layer is lifting so a brute force event is in the works, and not a mountain wave event. Cross mountain gradients are near warning guidance (75 mph gusts), so the gusts to 70 mph in the forecast are good for mountain tops and exposed ridges across the foothills. On the nearby adjacent plains, could see a few gusts around 60 mph before weakening later this evening. Winds on the eastern plains will increase Saturday with good mixing and stronger northerly flow. Using forecast soundings and mixed layer data, most locations east of Greeley to DIA should see speeds of 25-35 mph with gusts up to 50 mph. .LONG TERM...(Saturday night through Friday) Issued at 249 PM MDT Fri Nov 2 2018 Active pattern during the long term period with area under fast northwest flow during the entire extended period. Forecast Saturday night picks up in relative lull of activity behind departing wave as shortwave ridging briefly in charge. Continued northwest flow will keep clouds and wring a few more snowflakes out of residual moisture, and left chc to slight chance pops in the mountains but otherwise fair weather through Sunday morning. POPs increase again Sunday with next approaching 500 mb shortwave trough. Good upward vertical motion over the area with 150 kt jet at 300 mb stretching from Pacific NW into four corners area Sunday night through Monday, putting the forecast area in favorable left front quadrant. Overall this system will resemble tonight's, with most precip in the mountains and little on the plains. Blustery NW wind again Sunday in the mountains, then spreading out onto the plains with a cold frontal passage Monday morning in northeast CO. Broad upper level cyclonic flow aloft over the central US, with weak surface high pressure over the forecast area through the first part of the week. Our next shortwave trough in northwest flow moves across southwest Colorado Wednesday night, and east to northeast upslope flow on the plains will give better chances on the plains than the mountains for precip this time around. Have high chance pops for now. Cold enough for snow Wednesday night, although too soon for forecast amounts. Temps...no real airmass change during the extended period, and with NW flow over the region temps will keep a few degrees below normal. Lower heights during the week and temps will be a few degrees cooler in the last half of the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 912 PM MDT Fri Nov 2 2018 Winds will be tricky overnight. Currently the surface winds at local airports have de-coupled from the stronger winds aloft. However, strong pressure gradients will be in place across the state overnight as the storm system aloft causes pressure falls over the eastern Colorado plains. As flow aloft increases late tonight, gusty winds may mix down to the surface, possibly before sunrise. Gusty west and northwest winds will be the primary concern through tomorrow as the strong flow aloft remains over the state. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT Saturday for COZ031-033- 034. && UPDATE...Dankers SHORT TERM...Barjenbruch LONG TERM...Hanson AVIATION...Dankers
Hazardous weather outlook, Nov 2, 11:11 AM MDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Fri Nov 2 2018 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Fri Nov 2 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Areas of light snow, drizzle, and light freezing drizzle over the high mountain passes today will give way to more widespread and heavier snow tonight. The heaviest is expected to develop in the Rabbit Ears Pass and Rocky Mountain National Park area toward 6 PM,and then shift southward into the I-70 Mountain Corridor from Vail Pass to Georgetown between 8 and 10 PM. Accumulations of 3 to 6 inches with locally up to 8 inches will be possible by late tonight. Winds will gradually increase today and tonight over the mountains and foothills with gusts from to 50 to 70 mph at times especially this afternoon and evening. Areas of blowing snow will occur over the higher passes reducing visibility over the higher mountain passes especially tonight with poor travel conditions expected as the heavier snow begins this evening. Across northeast Colorado there will be a chance of rain showers tonight as a weather disturbance moves across. Meanwhile gusty west to northwest winds are expected this afternoon with gusts up to 40 mph near the foothills and along the Wyoming border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Mountain snow will taper off Saturday morning, although gusty winds will continue for much of the day, producing blowing and drifing snow. The next round of wintry weather will be Sunday night into Monday morning, when additional snow will create a slippery morning commute, mainly in the mountains. Strong winds over the foothills and mountains may gust as high as 60 mph as well. If you are traveling into the Colorado high country this weekend be prepared for hazardous winter travel conditions including snowpacked roads and reduced visibility in snow and blowing snow. The plains will see mainly dry conditions, seasonal temperatures, and gusty winds at times. Expect strong northwest winds on the plains Saturday afternoon with gusts up to 50 mph possible. A few rain and snow showers will be possible on Saturday, and again Sunday night through Monday. The Sunday night into Monday disturbance may bring some snow accumulation to portions of the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Nov 2, 10:06 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Denver CO
1006 PM MDT FRI NOV 2 2018
COZ035-036-039-040-043-030430-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1006 PM MDT FRI NOV 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
WEST CENTRAL DENVER...NORTHERN JEFFERSON...WESTERN ADAMS AND EASTERN
BOULDER COUNTIES UNTIL 1030 PM MDT...
At 1005 PM MDT, Doppler radar was tracking a strong winds from
showers moving across western areas of the Denver metro area.
Wind gusts of 50 to 60 mph will be possible with these showers.
Locations impacted include...
Northern Denver, northeastern Lakewood, Thornton, Arvada,
Westminster, Boulder, Longmont, Broomfield, western Commerce City,
Northglenn, Wheat Ridge, Lafayette, Golden, Louisville, Erie,
Superior, Federal Heights, Firestone, Frederick and Dacono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4017 10483 3972 10488 3972 10534 3984 10539
3991 10538 3995 10544 4023 10533
TIME...MOT...LOC 0405Z 279DEG 36KT 3984 10506
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 10:06 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 24 min |
| Nov 2, 10:35 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Jefferson | 33 min |
| Nov 2, 11:18 PM MDT | Special Weather Statement | BOU | Denver | 27 min |
| Nov 3, 3:32 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 44 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.